The fact is that most of us consume far more salt than our bodies need. As a result, the chance to develop high blood pressure, or interfere with the proper function of the nervous system, is significantly increased. If your doctor has told you that you must cut back on your salt consumption, here are some tips to help you manage the process.
Toss out all the low fat food in the pantry. The reason? Many of these products put in extra salt to replace the flavor that is taken away when all those tasty fats are removed. While you are saving on carbs, all that added salt is causing other health problems.
Read labels before you buy. The amount of salt will vary from one canned or frozen product to the next. Take the time to read each label and find out how much salt is found in each serving. Compare the salt content with several different brands of the same product. Chances are you’ll find at least one that will clearly be better for you.
Cook using fresh food. Instead of buying canned vegetables, trot over to the fresh produce and select a rainbow of vegies that you can cook at home. This puts you squarely in charge of how much salt you consume. Sure, it takes more time to prepare a meal, but think of it as investing time now to prevent a long recover from a heart attack.
Use other spices instead of salt. You’ll still add some zing to everything you cook, but avoid the possibility of blood pressure problems. As a bonus, many spices contain a number of the vitamins and minerals you need each day, allowing you to give your body what it needs to function properly.
Taste before you reach for the salt shaker. Far too many of us order food in a restaurant and immediately salt everything on the plate as soon as it arrives at the table. Try a bite of everything first; you may be surprised at how tasty everything is without adding any more seasoning.
Tips and Warnings
Many people use salt substitutes with no problems. However, they are not safe for everyone. If any salt substitution product seems to cause adverse reactions such as headaches or gastrointestinal distress, stop using them immediately and consider other alternatives.